Article

Managing GI Symptoms During OIT for Food Allergies

Author(s):

Though a large proportion of patients receiving oral immunotherapy (OIT) for food allergy report gastrointestinal (GI) symptoms, a knowledge gap remains for the best approach to determine the underlying etiology and manage symptoms.

Researchers of a new paper have provided a foundation for managing gastrointestinal (GI) symptoms that manifest during oral immunotherapy treatment (OIT) for food allergies, highlighting the importance of shared decision-making.

GI symptoms are common during OIT, but it is not exactly clear how to determine the underlying etiology or manage symptoms. Many OIT reactions are IgE-mediated, but others are not, and in one of the largest clinical trials of OIT, almost a quarter of the patients on placebo had GI symptoms.

Responding to the lack of robust data for evidence-based management and the growing number of providers offering OIT or who are managing symptoms in these patients, a group of specialists created a management algorithm, basing the framework on community and academic allergy clinics who treat patients across Canada, as well as the Canadian Food Allergy Immunotherapy registry of over 1000 preschoolers and school-aged children.

“While many GI symptoms during OIT are indeed caused by OIT, allergists who provide specialized OIT care are at risk of anchoring bias, incorrectly attributing alternate causes of GI symptoms to OIT. Clinicians should be comfortable with a broader differential diagnosis to prevent over-medicating patients or inappropriately terminating OIT, and utilize different approaches for different GI symptoms.”

Through a series of case vignettes, the authors described how they handled a number of scenarios, including GI symptoms unreleated to OIT, IgE-mediated reactions during OIT, and non-IgE-mediated OIT-related reactions, including eosinophilic esophagitis (EoE).

The EoE case involved a 4-year-old girl who, 1 week after beginning OIT for peanut anaphylaxis and mild eczema, was vomiting daily, which was unrelated to her dose administration of 10mg peanut protein. While treated with lansoprazole, the patient was referred to the EoE clinic, which confirmed the suspected diagnosis.

Reflecting on the case, the researchers underscored how symptoms related to OIT, which typically manifest shortly after initiating immunotherapy, could suggest various eosinophilic gastrointestinal disorders (EGID), including EoE. If suspected, the researchers recommend early referral to a gastroenterologist for consideration of endoscopic assessment.

While current consensus recommended stopping OIT, the patient remained on OIT, first without a proton pump inhibitor (PPI) and then with gradual dose escalation, based on shared-decision making with the parents. The researchers noted that most specialists consider symptoms suggestive of EoE to be cause for halting OIT, though research has shown that endoscopies rule out EoE in approximately 1 in 3 patients who exhibit EoE symptoms. In these patients, OIT can be continued under close monitoring of symptoms. Based on emerging data, patients who develop EGID during OIT can be managed with treatment or with OIT dose adjustments.

In certain cases of EoE that develop during OIT treatment, patients continue on treatment with a PPI or oral topical steroids, though the approach remains controversial and the researchers recommend that if symptoms are mild and a timely assessment is not possible, a decision is made with the patient and family on whether treatment is continued or paused.

“Our opinion is that a subset of patients and caregivers may perceive a greater benefit with OIT for the prevention of anaphylaxis from accidental exposures, particularly in preschool populations, compared to the risk of worsening EoE and use of swallowed corticosteroids or modifications such as a slower build-up,” explained the researchers. “Therefore, using an SDM approach could help physicians and families to make the best decision that suits their needs while higher quality evidence is needed to be accumulated in the future. While this approach remains controversial, we believe that having a patient-centered risk-benefit conversation is important. This approach needs extensive study before it can be routinely recommended.”

The group highlighted that the option for stopping OIT should always be discussed in the case of EoE development, dose intolerance, and treatment fatigue.

Reference

Chua G, Chan E, Invik R, et al. How we manage gastrointestinal symptoms during oral immunotherapy through a shared decision-making process—a practical guide for the community practitioner. J Allergy Clin Immunol Pract. Published online December 5, 2022. doi: 10.1016/j.jaip.2022.11.015

Related Videos
Kelly Harris, APRN
Jessica K. Paulus, ScD, Ontada
Rachel Dalthorp, MD
Jessica K. Paulus, ScD, Ontada
Michael Thorpy, MD
Sindhuja Kadambi, MD, MS
Matthew Callister, MD
Rachel Dalthorp, MD
Rachel Dalthorp, MD
Related Content
CH LogoCenter for Biosimilars Logo